Since having my gallbladder removed four months ago, I've been suffering almost daily from spasms in my upper abdomen. The pain usually starts in the middle and works left, and is so bad I'm keeled over crying. The pain is usually brought on by hunger, and I've also noticed I get a weird hissing/gurgling noise when I'm hungry as well. My Gastroentologist preformed an endoscopy and while my stomach was inflamed, the biospies came back normal. I've had several catscans, and an MRI that all came back normal. The only thing that seems to help my pain is Levsin, which is the only reason I know it's stomach spasms. After two different doctors haven't had a clue and told me to return to my surgeon, I did and he said he thought it was a function issue and possibly Sphincter of Oddi Dysfunction, or Biliary Disconesia(sp?). Also since my surgery I haven't really been able to eat red meat, or anything with a lot of spices. The spices seem to trigger the pain as well. So, is it possible that my stomach is really sensitive or are my doctors missing something? I have an appointment with a third Gastroentologist in a month, but I'm just frustrated since I've had to put off school with this pain.
You sound to have pretty classic bile reflux gastritis. This would explain the perceived inflammation of the stomach and the increased misery when your stomach is empty. The problem is that the inflammation keeps the stomach from emptying normally so the bile that refluxes back into it just sits, creating more inflammation. This is not uncommon immediately after cholecystectomy and the cycle can usually be broken by giving sucralfate to coat the stomach and let i t heal. The stabbing pain comes from spasm of the pylorus. Generally, after a month of treatment the meds can be stopped.
Was your gallbladder removed due to stone disease or dyskinesia? This is more common when the indication was a dysfunctional gallbladder.
I was told the same thing a few months ago and after taking the sucralfate for a month I still have stomach spasms with nausea. In addition, I now experience headaches that last for days along with back pain in between the should blades with anxiety or rapid heart beat. The most consistent of my symptoms are the stomach spasms, as the headaches, back pain, and anxiety comes in spurts of a week here then off and then come back. I was then given dicyclomine which helped for two weeks only to stop working and now back at square one. Since my gallbladder was removed in May I have lost 30 pounds going from 180 to 150. My doctor has no idea what to do. With an EKG, cat scan, x-rays, ultrasound, and blood tests, the only thing shows up is slightly elevated liver enzymes which could be from a number of things. I really wish the spasms would stop and I wouldn't wake up with anxiety because feeling like your going to die is not a good feeling. Any suggestions?
I too am suffering and all kinds of tests run. Feel so bad today and husband refuses to take me back to the clinic or ER.
Bloated,,sick to my stomach and extreme dry mouth and throat and hacking some phelgm.
Did what Gzi doc suggested, took 40 mg Omeprazole, .05 mg Alprazolam. Even tried a little Pepto Bismol. Now mouth and throat completely dry.
I have the generic Kevsin here too but afraid to use it. Called the pharmacist and she said it will dry me out more.
I don't know what to do. Been laying down all day miserable.
Called the clinic and ER and they are busy. I don't think I could sit there for hours.
Well, it is now after 11:00 pm and I am no better. I finally tried to eat some soup and crackers. Mtook another Omeprazole before. Still bloated, nauseated and "extremely" dry mouth and throat. Biotene products, drinking water, sucking sugarless lemon lozenges, nothing helps. Was laying down watching TV and again broke out in a sweat. Tried taking a Tums, no help.
The GI doc gave me a prescription for generic Levsin. I have never taken this before. Side effects scare me. Says if you have problems with the esophagus, which I do, don't use thus med. I do have a heart murmur. I did take a total of 1 1/2 Xanax today. doc suggested I take it 3 times a day. Called the pharmacist and she said the Kevsin would make the dry mouth worse! I have little saliva now so not going to take it.
First the Doc said GERD, now he says IBS. I am just feeling worse and worse.
Any suggestions? Having to go ER is a nightmare. Husband won't take me anyway.
Doctor Watters, I sure hope you get a chance to look at this question. You posted below answer to someone.... I no doubt have 100% of the post. I have gone to 3 GI Docs to no avail. It started with a dysfunctional gallbladder(biliary dyskensia - no stones). The surgeon said it was inflammed and had been like that for a while. Gallbladder removed laparoscopically in Mar2012. Nothing but problems since. I have had 3 CT scans, 1 HIDA scan to rule out Sphinctor of ODDI, Gastric Emptying test Colonoscopy, Esophagel Manometry, and 2 Endoscopy (1 prior to gallbladder surgery and one about 3 weeks ago.) All tests come back normal except the PH test and the the 2nd endoscopy. The first endoscopy everything was good including biopsies(no Hpylori). The second one performed 9 months after showed some bile reflux and inflammation(gastritis) but biopsies came normal (some esophagitis but not Eosinophilic Esophagitis). I have had a PH impedance test which showed Acid reflux(tried Prilosec, Aciphex, Dexilant, protonix, zantac, prevacid, nexium). Its weird cause the more PPIs i would take, the more acid i would get.
I am currently taking Questran and 80mg Omeprazole and reglan (so far no side effects from Reglan) - 2 weeks. If you have any suggestions for me , i would be thrilled as i have been dealing with this for almost 10 months. I dont think the Questran helps though.
you posted this answer to someone with similar post gallbladder surgery
"You sound to have pretty classic bile reflux gastritis. This would explain the perceived inflammation of the stomach and the increased misery when your stomach is empty. The problem is that the inflammation keeps the stomach from emptying normally so the bile that refluxes back into it just sits, creating more inflammation. This is not uncommon immediately after cholecystectomy and the cycle can usually be broken by giving sucralfate to coat the stomach and let i t heal. The stabbing pain comes from spasm of the pylorus. Generally, after a month of treatment the meds can be stopped.
Was your gallbladder removed due to stone disease or dyskinesia? This is more common when the indication was a dysfunctional gallbladder."
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.